Alert archive / Iowa / Winter Storm Watches in 2021
Winter Storm Watch 4, NWS Quad Cities, IA
NWS Quad Cities, IA issued this winter storm watch at Mar 13, 2021, 3:00 PM CST for Benton County, Buchanan County, Iowa. It took effect at Mar 15, 2021, 1:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 13, 2021, 3:00 PM CST (21:00 UTC)
- In effect from
- Mar 15, 2021, 1:00 AM CDT
- Expired
- Mar 14, 2021, 3:53 AM CDT
- In force
- Issued by
- NWS Quad Cities, IA
Counties Benton County, IA, Buchanan County, IA
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2192 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
322 WWUS43 KDVN 132100 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 300 PM CST Sat Mar 13 2021 ...Late Season Winter Storm Sunday Night Into Monday... .A strong late winter storm system will impact Iowa into northwest Illinois Sunday night into Monday. Rain bands will eventually switch over to snow later Sunday night, and continue through at least early Monday afternoon. Most snow accumulation will occur along and north of Interstate 80 with moderate to heavy snow accumulations possible across the watch area. The heaviest snow will fall after midnight Sunday night and through noon Monday, likely impacting the Monday morning commute. IAZ040-051-140500- /O.NEW.KDVN.WS.A.0004.210315T0600Z-210315T2300Z/ Buchanan-Benton- Including the cities of Independence and Vinton 300 PM CST Sat Mar 13 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 7 inches possible. Brisk east winds of 15 to 30 MPH may produce greatly reduced visibility in the falling snow, as well as some drifting across roads. * WHERE...Buchanan and Benton Counties. * WHEN...From late Sunday night through Monday afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Monday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ www.weather.gov/dvn DLS/12
2 follow-up statements
887 WWUS43 KDVN 140247 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 847 PM CST Sat Mar 13 2021 ...Late Season Winter Storm Sunday Night Into Monday... .A strong late winter storm system will impact Iowa into northwest Illinois Sunday night into Monday. Rain bands will eventually switch over to snow later Sunday night, and continue through at least early Monday afternoon. Most snow accumulation will occur along and north of Interstate 80 with moderate to heavy snow accumulations possible across the watch area. The heaviest snow will fall after midnight Sunday night and through noon Monday, likely impacting the Monday morning commute. IAZ040-051-141100- /O.CON.KDVN.WS.A.0004.210315T0600Z-210315T2300Z/ Buchanan-Benton- Including the cities of Independence and Vinton 847 PM CST Sat Mar 13 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 4 to 7 inches possible. Brisk east winds of 15 to 30 MPH may produce greatly reduced visibility in the falling snow, as well as some drifting across roads. * WHERE...Buchanan and Benton Counties. * WHEN...From late Sunday night through Monday afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Monday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ www.weather.gov/dvn
580 WWUS43 KDVN 140853 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 353 AM CDT Sun Mar 14 2021 ...Late Season Winter Storm Sunday Night Into Monday... .A late winter storm system will impact Iowa into northwest Illinois Sunday night into Monday. Rain will eventually switch over to sleet and snow late Sunday night, and continue through at least early Monday afternoon. Most sleet and snow accumulations will occur along and north of Interstate 80, with moderate to heavy wet snow possible north of highway 30. The heaviest snow will fall early Monday, likely impacting the Monday morning commute. IAZ040-051-141700- /O.UPG.KDVN.WS.A.0004.210315T0600Z-210315T2300Z/ /O.NEW.KDVN.WW.Y.0013.210315T0900Z-210315T2100Z/ Buchanan-Benton- Including the cities of Independence and Vinton 353 AM CDT Sun Mar 14 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 4 PM CDT MONDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 2 to 4 inches, with isolated 5 inch amounts possible north of highway 20. Ice accumulations of a light glaze. East winds gusting as high as 35 mph, reducing visibility below a half mile at times. * WHERE...Buchanan and Benton Counties. * WHEN...From 4 AM to 4 PM CDT Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ041-052-053-066-141700- /O.NEW.KDVN.WW.Y.0013.210315T0900Z-210315T2100Z/ Delaware-Linn-Jones-Clinton- Including the cities of Manchester, Cedar Rapids, Anamosa, and Clinton 353 AM CDT Sun Mar 14 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 4 PM CDT MONDAY... * WHAT...Mixed precipitation expected. Total sleet and snow accumulations of 2 to 4 inches. Ice accumulations of a light glaze. East winds gusting as high as 35 mph, reducing visibility below a half mile at times. * WHERE...Delaware, Linn, Jones and Clinton Counties. * WHEN...From 4 AM to 4 PM CDT Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ063>065-067-068-ILZ009-015-141700- /O.NEW.KDVN.WW.Y.0013.210315T0900Z-210315T2100Z/ Iowa-Johnson-Cedar-Muscatine-Scott-Whiteside-Rock Island- Including the cities of Marengo, Iowa City, Tipton, Muscatine, Davenport, Bettendorf, Sterling, Moline, and Rock Island 353 AM CDT Sun Mar 14 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 4 PM CDT MONDAY... * WHAT...Mixed precipitation expected. Total sleet and snow accumulations of a half inch to 2 inches and ice accumulations of a light glaze. Winds gusting as high as 35 mph, reducing visibility to a half mile at times. * WHERE...Portions of east central Iowa and northwest Illinois. * WHEN...From 4 AM to 4 PM CDT Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ042-054-ILZ001-002-007-141700- /O.NEW.KDVN.WW.Y.0013.210315T1200Z-210316T0000Z/ Dubuque-Jackson-Jo Daviess-Stephenson-Carroll- Including the cities of Dubuque, Maquoketa, Galena, Freeport, and Mount Carroll 353 AM CDT Sun Mar 14 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 7 PM CDT MONDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 2 to 4 inches, with isolated 5 inch amounts possible north of highway 20. Ice accumulations of a light glaze. East winds gusting as high as 35 mph, reducing visibility below a half mile at times. * WHERE...In Iowa, Dubuque and Jackson Counties. In Illinois, Jo Daviess, Stephenson and Carroll Counties. * WHEN...From 7 AM to 7 PM CDT Monday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ www.weather.gov/dvn
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this winter storm watch went out at Mar 13, 11:37 AM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Mar 13, 11:37 AM CST, 3 hours 23 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1137 AM CST Sat Mar 13 2021 ...18z AVIATION UPDATE... .SYNOPSIS... Issued at 300 AM CST Sat Mar 13 2021 A 1032mb high was located over the Upper Mississippi Valley and Great Lakes region. Satellite imagery showed mostly clear skies along/north of I-80 and a deck of cirrus clouds to the south. In areas of clearing, temps have fallen into the upper 20s to lower 30s. The upper level clouds in the south have held temps near 40F from Burlington down to Keokuk. && .SHORT TERM...(Today through Sunday) ISSUED AT 300 AM CST Sat Mar 13 2021 Today and Tonight High pressure remains in control today leading to light winds and well above normal temps into the mid/upper 50s. Mid-level moisture advection on the eastern fringe of a large upper low over Colorado will begin to reach the southwest forecast area late tonight. But dry easterly low-level flow will slow top- down saturation, which will delay the onset and decrease the coverage of light rain through tonight. Rain chances may have to be lowered further in later updates given model trends. Sunday Cooler conditions in the upper 40s to low 50s are expected due to widespread cloud cover and a strengthening east wind (gusting up to 30 mph). The trend in the models is for a slower arrival and lower coverage of rain all the way through the afternoon. Wouldn't be surprised if new NBM forecasts pull back on rain chances during the day. After slightly higher chances for spotty light rain across the south during the morning, much of the area could stay dry into the evening. This is corroborated by model time-height sections which delay low-level saturation, at Burlington for example, until late Sunday night. Uttech .LONG TERM...(Sunday Night through Friday) ISSUED AT 300 AM CST Sat Mar 13 2021 Key Messages: 1. A return of winter weather and colder conditions is looking likely early Monday, with accumulating snow impacting the morning commute. 2. Near seasonable temperatures and mainly dry conditions are forecast Monday night-Wednesday, ahead of next system to bring chances of precipitation Wednesday night-Thursday. Sunday night-Monday...It is looking like winter will make another appearance to the forecast area for some. The closed upper low will finally makes its way into the Great Plains and bring rain initially to the southwest portions of the CWA. Our northeast half may not see much precipitation before sunrise Monday. 00z models and ensembles all suggest that ongoing rain in our southwest will transition to snow north of a line from Sigourney,IA to Aledo,IL prior to 15z Monday. South of this line, the main ptype will be rain. 00z GEFS snow probabilities are highest north of I-80 and this is also where air temps and METRo model pavement temperatures will be hovering around or below freezing the longest. Top down saturation will occur between 09-15z Monday and while forecast soundings show a rather shallow DGZ, the lift will be strong through the layer. Thus I expect snow to be rather heavy at times and accumulate on grassy surfaces first and eventually on roads. Unfortunately, this transition to snow will coincide with the morning commute, creating hazardous travel along and north of I-80. Given the time of day, forecast totals, and that is has been a while since folks have driven in winter weather, a winter headline will likely be needed. Snowfall totals 00z models and the NBM have come in colder aloft which results in higher snow totals. Snowfall amounts between 2-5 inches will be possible mainly along and north of I-80, with a sharp gradient of little to no snow further south. Dprog/dt of the NBM 1" snow probabilities has shown a significant southward shift into our area the past 24hrs. Overall, confidence on totals is still rather low at this juncture, but there should be impacts from this storm regardless of how much snow we see. There is also some potential of a narrow band of higher totals near warning criteria in our NW portion of the CWA, and will pass this concern to the day shift. Precipitation should end from west to east Monday night. Temperatures/Wind Strong easterly winds and cloud cover will keep temperatures cooler on Monday and have lowered mins across the north to account for this. Some areas may struggle to get above freezing and combined with the wind, will make for a rather chilly day. Tuesday-Wednesday...dry conditions are forecast with near seasonable temperatures. Highs/lows trended a little colder on the NBM and still may be too warm over the new snow cover up north. Wednesday night-Friday...another closed low will bring clouds and precipitation chances to the area. Thermal profiles would suggest rain during the day then transition to a rain/snow mix at night or potentially over to all snow. Stay tuned. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) ISSUED AT 1134 AM CST Sat Mar 13 2021 Mainly a VFR TAF cycle with just rounds of mid and high clouds acrs the area as strong high pressure acrs the western GRT LKS and east northeast LLVL fetch impede some low to mid level saturation off large cyclone complex over the west central plains. Some chance that a band of light rain from VFR CIGs may get into the VCNTY or over the BRL TAF site late tonight or more likley Sunday morning. Southeast to easterly sfc winds of 5-10 KTs may become more east-northeast and start to increase to 10-15 KTs by late Sunday morning. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...Gross AVIATION...12
Hazardous weather outlook, Mar 13, 4:34 AM CST, 10 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 434 AM CST Sat Mar 13 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-141045- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 434 AM CST Sat Mar 13 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT The lower Wapsipinicon river near Dewitt is experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Rain will transition to wet snow early Monday morning for areas along and north of a Sigourney, Iowa to Aledo, Illinois line. On Monday, the potential for 1 inch or more of snow accumulation is high along and north of highway 30, and moderate down to the counties along I-80. For 4 or more inches of snow, there is a moderate potential along and north of a line from Galena, Illinois to Cedar Rapids, Iowa to Marengo, Iowa. The snow will impact the Monday morning commute leading to slippery travel conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Uttech/Gross
Nearby
Winter Storm Watches in Iowa, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.